A Helena police officer recently used Narcan to revive a person having an opioid overdose.
It’s the first time a Helena officer has administered Narcan since the 2017 legislature passed a bill giving them the training and medication to do so.
Narcan is an opioid antagonist, which restores normal breathing and consciousness to someone having an opioid overdose.
Sgt. Berkley Conrad said the fact that this is the first time an officer has administered the drug does not indicate opioid overdose is uncommon in Helena.
He said they work in tandem with other first responders to give care on a case by case basis.
“We work closely with our partners, the Helena Fire Department, St. Peter’s Ambulance,” said Sgt. Conrad, “and usually by the time the officers are on scene, make an assessment that’s probably the direction we’re going to go – St. Peter’s or Helena Fire has also arrived on scene by that point and we defer to their medical expertise and have them deliver the medication and transport.”
St. Peter’s Health Director of Emergency Services, Ambulance and Urgent Care, Sue Noem, R.N., said in the last six months, Narcan has been used 58 times by St. Peter’s ambulance services and in the emergency room.
Some of those cases have been related to diabetes or stroke, for which Narcan can also be used to revive and individual.
But Noem points out that Narcan is not effective on all types of overdoses.
Both Noem and Sgt. Conrad urge anyone who suspects they or a loved one may be overdosing to always call 9-1-1.
You can read Noem’s full statement on the use of Narcan below:
“Narcan has been used in Emergency Departments and by Emergency Medical Services for decades to provide emergency treatment for suspected opioid overdose and as a front-line drug for altered mental status changes. In other words, other reasons for an altered mental status may not be the result of a opioid drug overdose, but from diabetes (low blood sugar) or stroke. While Narcan can be administered for an opioid overdose by non-emergency responders, the administration effects such as vomiting, agitation and pain control still require emergency medical services response. In the past six months, Narcan has been used 58 times by the St. Peter’s ambulance services and in our Emergency Department to treat community members. It is important to note that while Narcan can be a life-saving drug, it is not effective against all drug overdoses or other causes of altered mental status. For example, we also see overdoses on medications like Tylenol, and in these instances Narcan is not effective, but it is still critically important to seek emergency medical care by calling 911 if you are with anyone you suspect is experiencing any sort of overdose.”
-Reported by Melissa Jensen/MTN News